Oregon, 2008

Blizzard and Heavy Snow in Oregon, January 27 to 28, 2008

January 27 to 28, 2008 · NWS MFR · 10 events in 8 counties and zones

Yet another winter storm brought another round of heavy snow to Northern California and Southern Oregon. bringing snow to areas that rarely get any snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Yet another winter storm brought another round of heavy snow to Northern California and Southern Oregon. The snow level dropped to sea level during this event...bringing snow to areas that rarely get any snow.

In Southern Oregon, a Heavy Snow Warning was issued at 27/0949 PST for Oregon zones ORZ021/022/023 above 1000 feet, ORZ024 above 1500 feet, and ORZ025, effective from 27/0949 until 28/0400 PST. ORZ026 was added to the warning area at 27/1214 PST and the warning level was lowered to the surface in ORZ024. At 27/2200 PST, the warning was extended until 28/0800 PST for zones ORZ021/022/023 and to 28/1000 for zones ORZ024/025/026. Also at 27/2200, the warning level was lowered to 500 feet for ORZ021/022 and to the surface for ORZ023. All Warnings were downgraded to Snow Advisories at 28/0130 PST. On top of all this, a Blizzard Warning was issued for Oregon zones ORZ030/031 at 27/1214 PST, effective from 27/1214 until 27/2200 PST. The warning was extended until 28/0100 PST at 27/2200 PST. The warning was cancelled at 28/0000 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 27, 4:40 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 27, 4:40 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
440 AM PST SUN JAN 27 2008

.DISCUSSION...COLD FRONT IS CURRENTLY STALLED ALONG THE COAST WITH
SNOW LEVELS RANGING FRONT AROUND 4000 FEET AND HIGHER AHEAD OF THE
FRONT AND AROUND 1500 FEET BEHIND BASED ON RAWS TEMPS AT 1500
FEET IN NORTHWEST PORTIONS OF CWA AT AROUND 33F. THIS FRONT WILL
BEGIN TO NUDGE INLAND TODAY AS PRECIP BAND MOVES NORTH FROM CLOSED
LOW IN CA. THIS WILL BRING OVERRUNNING PRECIP AS THIS MOVES OVER
THE COLD FRONT AND WILL HAVE TO KEEP AN EYE ON THE PROGRESS OF THE
FRONT THIS MORNING TO MAKE SURE THAT SNOW LEVELS DONT COME DOWN
ALREADY THIS MORNING. THIS BAND OF PRECIP SHOULD BE HITTING THE
EXISTING BAND OF PRECIP AHEAD OF THE FRONT AND BRING ANOTHER ROUND
OF MODERATE TO HEAVY PRECIP TO THE MOUNTAINS OF NORTHERN
CALIFORNIA THIS MORNING THAT WILL CONTINUE AS THE FRONT MOVES
INLAND DURING THE DAY INTO THIS EVENING. COLD AIR ALOFT MOVES IN
BEHIND THE FRONT TONIGHT AS 700MB FLOW BECOMES WESTERLY. STEEP
LLVL LAPSE RATES WITH GOOD ONSHORE FLOW WILL BRING DECENT SNOW
SHOWERS WITH SNOW LEVELS DROPPING TO MOST VALLEY FLOORS AS SECOND
STRONG VORT AXIS MOVES IN OVERNIGHT ENHANCING PRECIPITATION AND
POSSIBLY BRINGING A MORE COHESIVE BAND OF HEAVY SNOW THROUGH THE
REGION.

&&

.AVIATION...AREAS OF MVFR WITH ISOLATED IFR CONDITIONS SPREAD
INLAND AND ACROSS TO THE EAST SIDE BY THIS AFTERNOON WITH IFR
CONDITIONS BECOMING LESS ISOLATED. MVFR WITH IFR IN HEAVY SNOW
SHOWERS MOVES IN BEHIND THE FRONT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR ORZ029-ORZ030-ORZ031.
     SNOW ADVISORY FROM 8 PM THIS EVENING TO 12 PM PST MONDAY FOR
     ORZ021-ORZ022-ORZ023-ORZ024-ORZ025-ORZ026.
     SNOW ADVISORY UNTIL 12 PM PST MONDAY FOR .
     SNOW ADVISORY UNTIL 8 PM PST THIS EVENING FOR ORZ027-ORZ028.
     SNOW ADVISORY FROM NOON TODAY TO 4 PM PST MONDAY FOR .

CA...SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR CAZ084-CAZ085.
     SNOW ADVISORY FROM NOON TODAY TO 4 PM PST MONDAY FOR CAZ080-
     CAZ081.
     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 8 PM PST THIS
     EVENING FOR CAZ082-CAZ083.
     SNOW ADVISORY FROM 8 PM THIS EVENING TO 4 PM PST MONDAY FOR
     CAZ082-CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM
     THIS AFTERNOON TO MIDNIGHT PST THURSDAY NIGHT FOR PZZ350-
     PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS AFTERNOON
     TO MIDNIGHT PST THURSDAY NIGHT FOR PZZ350-PZZ356-PZZ370-
     PZZ376.

99/99/99
Hazardous weather outlook, Jan 27, 5:30 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
530 AM PST SUN JAN 27 2008

CAZ082-083-280000-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL BE IN EFFECT FROM 8 AM PST TODAY TO 8
PM PST TONIGHT. A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT 8
PM PST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL BE IN EFFECT UNTIL 4 PM PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>026-280000-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT 8 PM PST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL NOON PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-ORZ031-280000-
MODOC COUNTY-CENTRAL AND EASTERN LAKE COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT FROM 10 AM PST TODAY UNTIL 10 PM
PST TONIGHT. SEE WINTER WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-280000-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL 8 PM PST TONIGHT. SEE WINTER
WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-280000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT 8 PM PST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL NOON PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-081-280000-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT NOON PST TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-ORZ029-030-280000-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT FROM 10 AM PST TODAY UNTIL 10
PM PST TONIGHT. SEE WINTER WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

In the hours before

Local storm report, Jan 27, 5:02 AM PST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
502 AM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
01/27/2008  M1.52 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 5 AM.

&&

BUNNAG
Local storm report, Jan 27, 7:09 AM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
709 AM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       1 N COOS BAY            43.37N 124.22W
01/27/2008  M1.98 INCH       COOS               OR   TRAINED SPOTTER

            TOTAL RAINFALL IN PAST 24 HOURS ENDING 7 AM PST SUNDAY.

&&

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 3 blizzard, 1 high wind. Local standard time, as filed.

Heavy Snow, South Central Oregon Cascades

When
January 27, 7:30 AM PST to January 28, 1:30 AM PST
Where
South Central Oregon Cascades forecast zone
Reported by
COOP Observer
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The cooperative observer at Crater Lake National Park reported 17.5 inches of snow during this interval.

Heavy Snow, Central Douglas County

When
January 27, 8:00 AM PST to January 28, 1:30 AM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

Here is a list of snowfall reports from around the zone. Amounts are in inches and times are in PST.

Roseburg 4SSW 6.8 27/0800-28/0700 (4 last 12 hrs).|Roseburg 20NE (Glide)4.0 27/0730-27/1730 (at 740 feet).|Roseburg 10E 3.8 27/0800-27/1130.|Roseburg 11E 9.0 27/0800-27/1545.|Tiller 10NW 10.5 27/0830-27/1630.|Roseburg 3W 10.3 27/0830-28/0630.|Days Creek 1N 7.0 27/0930-27/1730.|Glendale 6NE 8.3 27/1030-27/1630.|Roseburg 11E 5.0 27/1800-28/1000.|Lookingglass 1W 7.4 27/2000-28/2000.

Heavy Snow, Jackson County

When
January 27, 9:00 AM PST to January 28, 1:30 AM PST
Where
Jackson County forecast zone
Reported by
Official NWS Observations
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

Here is a list of snowfall reports from around the zone. Amounts are in inches and times are in PST.

Buncom 1NNE 9.7 27/0800-28/0800.|Ashland 2ESE 10.0 27/0830-28/0830.|Medford 3E 10.0 27/0900-27/2100.|Jacksonville 8.9WSW 7.0 27/1200-27/1600.|Ashland 2WNW 10.0 27/1300-27/1545.|Ashland 2ESE 6-8 27/1300-27/1545.|Ashland 2.4ESE 10.1 27/1300-27/2200.|Medford 1E 8.0 27/1300-27/1700 (at 2000 feet).|Jacksonville 1NW 5.0 27/1300-27/1800.|Ashland 1S 11.0 27/1300-27/1700 (at 2200 feet).|Ruch 1ENE 9-10 27/1300-27/1545|Ruch 1NE 5.0 27/1300-27/1545|Ashland 5NW 4.0 27/1300-27/1700 (at 1800 feet).|Jacksonville 11.5S 9.0 27/1300-27/1800.|Ashland 1.4ESE 11.0 27/1300-28/0600.|Medford SE 7.0 27/1300-27/1800 (retired NWS).|Ruch 8.0 27/1300-27/1545.|Medford 2SE 8.0 27/1300-27/1900.|Phoenix 3.5 27/1300-27/1630.|Medford 4SW 4.0 27/1300-27/1700.|Medford 1NE 5.0 27/1315-27/1715.|Jacksonville 1WNW 9.5 27/1400-27/1900.|Ashland 2NW 4-5 27/1500-27/1545.|Ruch 5SE 10.0 27/1800-28/0900.|Talent 12.0 27/1800-28-0900 (at 2500 feet).

High Wind, Central & Eastern Lake County

When
January 27, 10:38 AM PST to 4:44 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded wind gusts exceeding High Wind Warning criteria continuously from 27/1038 until 27/2438. The peak gust was 82 mph at 27/1338 PST. The Rock Creek RAWS reported a gust to 60 mph at 27/1644 PST.

Heavy Snow, Eastern Curry County & Josephine County

When
January 27, 2:00 PM PST to January 28, 1:30 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Trained Spotter
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

A spotter 2NNE Selma reported 8.0 inches of snow during this interval. A spotter 4WSW Williams reported 8.0 inches of snow around this time as well.

Blizzard, Central & Eastern Lake County

When
January 27, 3:00 PM PST to 6:00 PM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

A spotter 8NNE Bonanza reported 2 inches of snow since sunrise and 1 inch an hour from 27/1620 until at least 27/1730 PST. West winds of 15-20 mph with higher gusts and whiteout conditions on Oregon Hwy. 140 and Bly Mountain. A spotter 2NNE Summer Lake reported 4 inches of snow with winds 25-30 mph with higher gusts and very limited visibilities. The Lakeview Fire Department reported 6 inches of snow in 2 hours with west wind 15-20 mph with higher gusts and whiteout conditions.

Blizzard, Klamath Basin

When
January 27, 3:00 PM PST to 6:30 PM PST
Where
Klamath Basin forecast zone
Reported by
Trained Spotter
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

A spotter N Keno reported whiteout conditions with visibilities near zero during this time interval.

Blizzard, Northern & Eastern Klamath County & Western Lake County

When
January 27, 3:00 PM PST to 6:30 PM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

Based on reports of Blizzard conditions in adjacent zones ORZ029 and ORZ031, it is assumed that blizzard conditions occurred in ORZ030 as well.

Heavy Snow, Central & Eastern Lake County

When
January 27, 6:00 PM PST to January 28, 1:30 AM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

A spotter at Lakeview reported 6.0 inches of snow during this interval.

Heavy Snow, Eastern Douglas County Foothills

When
January 27, 7:00 PM PST to January 28, 1:30 AM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
COOP Observer
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

Toketee Falls reported 10 inches of snow during this interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71073, 68663, 68884, 68907, 68709, 68683, 68687, 120488, 68717, 68889.